Although many programs claim to “deal with your feelings,” Chapman House actually developed the process! You will know how to deal with your feelings when you complete our program.
Barbiturates are a class of drugs that act as central nervous system depressants. They are used for the treatment of seizure disorders, anxiety, insomnia and headaches. While they are still used as effective agents for the treatment of headaches, their use has largely fallen out of favor for treating seizures, anxiety and insomnia, as newer, safer sedative hypnotics have been developed such as benzodiazepines.
Barbiturates are available in pill form, suppositories and intravenous solution for injection. Also known as barbs, Christmas Trees, Goof Balls, and Red Devils, barbiturates are notable for their addictive potential and narrow therapeutic index.
Some common barbiturates are listed below:
** Only the butalbital component of this drug combination is a barbiturate
Barbiturates mimic a natural chemical in our brain called GABA (gamma-aminobutyric acid), the primary inhibitory neurotransmitter of the central nervous system. By mimicking GABA, barbiturates are essentially “stepping on the brakes” in our brain by slowing down brain activity. While this makes them effective drugs for anxiety and seizures (overactive brain activity), slowing brain activity down too much can result in coma and death.
As central nervous system depressants, the effects of barbiturates resemble that of alcohol and benzodiazepines such as Xanax (alprazolam) and Valium (diazepam). The table below lists some of the psychological and physical effects of barbiturates.
Psychological EffectsPhysical EffectsEuphoriaShallow breathingMemory impairmentWeak pulseLowered inhibitions, impaired judgementClammy skinDizzinessDilated pupilsSedationComa and death
A major reason why barbiturates are so dangerous is due to their narrow therapeutic index. The therapeutic index of a drug is a measure of a drug’s safety. It is essentially a “window” between a dose low enough to be effective and a dose at which it becomes dangerous.
Because of their narrow therapeutic index, it is incredibly easy to overdose on barbiturates compared to other central nervous system depressants such as benzodiazepines. During the 1960s and 1970s, when barbiturates were at the peak of their use in the United States, they were responsible for the deaths of many celebrities, including:
While dangerous on their own, the potential for deadly overdose increases dramatically when barbiturates are combined with other central nervous system depressants such as alcohol and opioids.
As a drug of abuse, many barbiturate users will take the drug in higher doses than prescribed or obtain it illegally to feel the “high” associated with their use. It is also a popular drug to soften the crash associated with cocaine and methamphetamine.
Many users prefer the use of short-acting barbiturates such as pentobarbital and secobarbital, which are particularly dangerous because withdrawal symptoms such as seizures begin soon after the effects of the drug wear off.
Psychological symptoms of barbiturate abuse involve degradation in the user’s mental health, and may include the following:
Physical symptoms of barbiturate abuse include the following:
Tolerance to barbiturates develops quickly. Tolerance is when a higher dose is required to exert the same effect that was felt at a lower dose. Even after 1-2 weeks of taking barbiturates, higher doses of barbiturates may be required to exert similar effects, which may lead to users increasing the dose and exposing themselves to dangerous side effects.
Both physical and psychological dependence to barbiturates may develop upon extended use.
Psychological dependence to barbiturates develops when users must take it to feel normal and experience craving for the drug when the effects wear off. Physical dependence to barbiturates can also develop, where the body adapts to the use of the drug. Physical dependence will always develop when barbiturates are used long term, even in those without a history of substance abuse.
Withdrawal from barbiturates can be life-threatening if not managed appropriately. When the body becomes dependent on barbiturates to function normally, stopping the drug results in withdrawal symptoms. Withdrawal symptoms can be both psychological or physical and are listed in the table below.
Psychological Withdrawal Symptoms
Physical Withdrawal SymptomsDrug cravingSeizuresAnxietyTremorsAgitationFeverInsomniaNausea and vomiting
The most dangerous withdrawal symptom of barbiturates is seizures, as they can be deadly if not controlled. How long it takes until seizures develop depends on the half-life of the barbiturate being abused. The half-life of a drug is a measure of how long it stays in the body. Barbiturates with a short half-life are eliminated quickly, and seizures can develop as soon as 16 hours following the last dose, lasting up to five days. Barbiturates with a longer half-life stay in the body longer and take longer until withdrawal symptoms appear.
Treatment involves managing both the psychological and physical effects of barbiturate addiction. While the goal of treatment is to discontinue use or limit use only to the degree necessary to treat the problem, it is imperative that barbiturates not be discontinued suddenly (“cold turkey”), as it exposes the individual to lethal seizures.
To control the immediate withdrawal symptoms associated with barbiturates, a barbiturate with a long half-life, such as phenobarbital, is often used to replace the barbiturate being abused. Because phenobarbital stays in the body for a long period of time, it allows withdrawal symptoms to stay under control while the dose of the drug is slowly decreased (tapered).
Some clinicians may choose to switch to a long-acting benzodiazepine such as Valium (diazepam) to taper, as it is safer than barbiturates.
It is important to keep in mind that attempting to detox from barbiturates by suddenly discontinuing (cold turkey) is incredibly dangerous and should not be attempted. A much safer and more effective way to detox from barbiturates is to seek the help of a qualified addiction specialist that will help choose an individualized plan to manage addiction.